Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Add psych meds or just switch hiv meds?
Dec 15, 2013

Dear Dr. Mark,

Long story short: If one has a healthy CD4 count and undetectable viral load but has troubling psychological side effects is it ever worth it to add psych meds or should one just switch hiv meds instead?

Long story: My brother was diagnosed with HIV and his initial labs - vl:571,298 and cd4:320 and started Atripla. He is scared of going to the doctor by himself, so I've been accompanying him to the doctor and I am trying to absorb all the info given to him by the doctor. I apologize if I'm missing other important factors, I'm just reporting what I have seen.

His next labs were vl: 8,455 cd4: 502, but just before his 4-week checkup, he suddenly became really depressed and has unpredictable breakdowns. He has never been this way, so that came as a shock to our family. He called the doctor about what he's feeling, but is thinking about also going to a psychiatrist. He can't explain what he's feeling, he just said it's an extremely hopeless, angry feeling that comes and goes.

I know it's ultimately his decision to either switch meds, get thorough these side effects and hope they pass, or add psych meds to the regimen, but if he ultimately does decide to go to a psychiatrist and add psych meds to his regimen, will they at all affect his response to the hiv meds? Should he just switch hiv meds and hope he won't have these same side effects? He seems to be responding well based off his labs, but these side effects are heartbreaking. I can't take it seeing him like this. Do you have any advice?

Thank you

Response from Dr. Holodniy

If these are new mental health issues, and temporally related to starting HIV meds (which can be seen with efavirenz in the Atripla), then I would switch his HIV meds.



Previous
life expectency?
Next
Rising cd8 steady cd4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement